Alert archive / South Dakota / Red Flag Warnings in 2015

Red Flag Warning 16, NWS Sioux Falls, SD

April 21, 2015

NWS Sioux Falls, SD issued this red flag warning at Apr 21, 2015, 3:44 AM CDT. It took effect at Apr 21, 2015, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2015, 3:44 AM CDT (08:44 UTC)
In effect from
Apr 21, 2015, 1:00 PM CDT
Expired
Apr 21, 2015, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

078 
WWUS83 KFSD 210844
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 AM CDT TUE APR 21 2015

...RED FLAG WARNING FOR MUCH OF SOUTHEAST SOUTH DAKOTA AND EXTREME
NORTHEAST NEBRASKA FOR THIS AFTERNOON FOR STRONG NORTHWEST WINDS
AND LOW HUMIDITY...


NEZ249-SDZ255-256-258-211645-
/O.NEW.KFSD.FW.W.0016.150421T1800Z-150422T0100Z/
EXTREME NORTHEAST NEBRASKA-LOWER BRULE AND LAKE ANDES VICINITY-
MIDDLE JAMES RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
344 AM CDT TUE APR 21 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 249...255...256 AND 258...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 249...255...256 AND 258...
  WHICH IS EXTREME NORTHEAST NEBRASKA AND PARTS OF SOUTH CENTRAL
  AND SOUTHEAST SOUTH DAKOTA...BUT NOT INCLUDING EAST CENTRAL
  SOUTH DAKOTA FROM BROOKINGS TO SIOUX FALLS.

* WIND...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...DROPPING TO 20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
597 
WWUS83 KFSD 211425
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT TUE APR 21 2015

...RED FLAG WARNING FOR MUCH OF SOUTHEAST SOUTH DAKOTA AND
EXTREME NORTHEAST NEBRASKA FOR THIS AFTERNOON FOR STRONG
NORTHWEST WINDS AND LOW HUMIDITY...

NEZ249-SDZ255-256-258-212230-
/O.CON.KFSD.FW.W.0016.150421T1800Z-150422T0100Z/
EXTREME NORTHEAST NEBRASKA-LOWER BRULE AND LAKE ANDES VICINITY-
MIDDLE JAMES RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
925 AM CDT TUE APR 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 249...255...256 AND 258...

* AFFECTED AREA...FIRE WEATHER ZONES 249...255...256 AND 258... 
  WHICH IS EXTREME NORTHEAST NEBRASKA AND PARTS OF SOUTH CENTRAL 
  AND SOUTHEAST SOUTH DAKOTA...BUT NOT INCLUDING EAST CENTRAL 
  SOUTH DAKOTA FROM BROOKINGS TO SIOUX FALLS. 

* WIND...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...DROPPING TO 20 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
246 
WWUS83 KFSD 212048
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT TUE APR 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA FOR THIS AFTERNOON
AND EARLY EVENING FOR STRONG NORTHWEST WINDS AND LOW HUMIDITY...

NEZ249-SDZ255-256-258-220100-
/O.CON.KFSD.FW.W.0016.000000T0000Z-150422T0100Z/
EXTREME NORTHEAST NEBRASKA-LOWER BRULE AND LAKE ANDES VICINITY-
MIDDLE JAMES RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
348 PM CDT TUE APR 21 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 249...
255...256 AND 258...

* AFFECTED AREA...FIRE WEATHER ZONES 249...255...256 AND 258... 
  WHICH IS EXTREME NORTHEAST NEBRASKA AND PARTS OF SOUTH CENTRAL 
  AND SOUTHEAST SOUTH DAKOTA...BUT NOT INCLUDING EAST CENTRAL 
  SOUTH DAKOTA FROM BROOKINGS TO SIOUX FALLS. 

* WIND...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 35 MPH.

* HUMIDITY...HOVERING FROM 20 TO 28 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
626 
WWUS83 KFSD 220102
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT TUE APR 21 2015

...RED FLAG WARNING IS ALLOWED TO EXPIRE...

NEZ249-SDZ255-256-258-220215-
/O.EXP.KFSD.FW.W.0016.000000T0000Z-150422T0100Z/
EXTREME NORTHEAST NEBRASKA-LOWER BRULE AND LAKE ANDES VICINITY-
MIDDLE JAMES RIVER VALLEY-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
802 PM CDT TUE APR 21 2015

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 249... 255...256 AND 258...

WINDS WILL CONTINUE TO SUBSTANTIALLY DECREASE WHICH WILL EASE
FIRE DANGER CONCERNS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 20, 10:51 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 20, 10:51 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 PM CDT MON APR 20 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 308 PM CDT MON APR 20 2015

A CORRIDOR OF VERY DRY AIR HAS MIXED DOWN THIS AFTERNOON ACROSS THE
CWA...WITH EARLY AFTERNOON DEW POINTS AS LOW AS 4 DEGREES. LARGE
UPPER TROUGH OVER THE WESTERN GREAT LAKES CONTINUES TO DEEPEN...WITH
WINDS GUSTING ABOVE 40 KNOTS.

FOR THE OVERNIGHT HOURS...WINDS WILL GRADUALLY WEAKEN AND
DECOUPLE...BUT REMAIN RATHER MIXY OVERNIGHT.  TEMPERATURES WILL FALL
NEAR THE 30-32 DEGREE MARK BRIEFLY...BUT NOT ANTICIPATING ANY
FROST/FREEZE HEADLINES.

TUESDAY PRESENTS ANOTHER INTERESTING FORECASTING CHALLENGE.  MODELS
SUGGESTING A SPOKE OF ENERGY ROTATING AROUND THE UPPER
TROUGH...BRINGING A WEAK BACKDOOR COLD FRONT THROUGH THE AREA EARLY
IN THE DAY. NAM/GEM ONLY MODEL SUGGESTING ENOUGH MOISTURE TO PRODUCE
LIGHT QPF...HOWEVER SUB-CLOUD LAYER REMAINS VERY DRY...AND ANYTHING
THAT DOES FALL MAY JUST BE SPRINKLES.

MECHANICAL MIXING WILL AGAIN DROP DEW POINTS LOWER THAN MODELS
SUGGEST IN THE AFTERNOON HOURS...WITH RH VALUES NEAR 20 DEGREES
AGAIN.  STRATO-CU MAY CLIP THE EASTERN ZONES IN THE AFTERNOON AND
HAVE LOWERED TEMPERATURES A COUPLE DEGREES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 308 PM CDT MON APR 20 2015

FOCUS IN THE MEDIUM RANGE CONTINUES TO BE THE DRY CONDITIONS LEADING
TO AN ELEVATED FIRE WEATHER DANGER...AND THE SUB-FREEZING
TEMPERATURES AT NIGHT.  CLEAR SKIES AND DECREASING WINDS WILL LEAD
TO GOOD RADIATIVE CONDITIONS ACROSS THE AREA BOTH TUESDAY AND
WEDNESDAY NIGHT.  WITH DEW POINTS TUMBLING WELL INTO THE TEENS
DURING THE DAY...TEMPERATURES HAVE A LONG WAYS TO FALL IN THE DRY
AIR.  WINDS WILL STAY UP ON BUFFALO RIDGE MORE TUESDAY NIGHT THAN
WEDNESDAY NIGHT...BUT WITH 925 HPA TEMPS NEAR 0...EXPECT LOWS TO
MAINLY BE IN THE 20S.  AM NOT ANTICIPATING FROST GIVEN THE DRY
NATURE OF THE ATMOSPHERE...BUT LOWS IN THE 20S COULD IMPACT EARLY
BUDDING PLANT ACROSS THE REGION.  CERTAINLY THE POTENTIAL FOR
WIDESPREAD FREEZE HEADLIGHT TUESDAY NIGHT...AND POTENTIALLY ONE
NORTH OF I-90 WEDNESDAY NIGHT.

SURFACE RIDGE SHIFTS EAST AND SOUTHERLY WINDS BEGIN TO DEVELOP ON
THURSDAY.  ACROSS THE EAST...MAY HANG ON TO MORE OF A NORTHWESTERLY
FLOW AS MOMENTUM DRAWN FROM ALOFT OVERCOMES WEAK SURFACE GRADIENT.
LITTLE MOISTURE RETURN INITIALLY WITH SOUTHERLY FLOW...WHICH WILL
LEAD TO ELEVATED FIRE WEATHER CONDITIONS CONTINUING.  THE SAVING
GRACE IS THAT SHORT GRASSES ARE STARTING TO GREEN UP.  WITH LACK OF
MOISTURE...HAVE CUT BACK POPS WITH WAVE MOVING ACROSS THE CENTRAL
PLAINS LATE IN THE WEEK.  BULK OF THE FORCING REMAINS SOUTH OF THE
FORECAST AREA ANYWAY...BUT WITH LITTLE MOISTURE TO WORK WITH...IT
WILL LIKELY BE TOUGH TO GET MEASURABLE PRECIP.

WAVE PROGRESSING EASTWARD LATE IN THE WEEKEND FROM THE PACIFIC
NORTHWEST WILL BE THE ONLY TRUE SHOT OF MOISTURE OVER THE NEXT WEEK.
LEFT GUIDANCE POPS IN THE FORECAST FOR SUNDAY INTO MONDAY FOR NOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1047 PM CDT MON APR 20 2015

VFR WILL PREVAIL FOR THE REST OF TONIGHT AND TUESDAY. THERE WILL
BE SOME MID LEVEL CLOUDINESS MOVING FROM NORTHWEST TO SOUTHEAST
THROUGH THE DAY ON TUESDAY...BUT THATS ABOUT ALL. THERE WILL BE
WIND AGAIN HOWEVER AS ANOTHER REINFORCING SHOT OF COOL AIR MOVES
SOUTHWARD. EXPECT NORTHWEST WINDS TO FREQUENTLY GUST TO AROUND 30
KNOTS OR A LITTLE MORE BY AFTERNOON. BUT IT SHOULD NOT BE AS WINDY
AS MONDAY WAS AS THE MIXED LAYER IS NOT AS DEEP.

&&

.FIRE WEATHER...

RED FLAG CONDITIONS CONTINUE OVER HALF OF THE AREA THIS AFTERNOON AS
DEW POINTS HAVE MIXED INTO THE SINGLE DIGITS AND WINDS HAVE GUSTED
AS HIGH AS 44 KNOTS. THESE CONDITIONS WILL CONTINUE THROUGH SUNSET
BEFORE MODEST IMPROVEMENT THIS EVENING. THE ONLY THING SAVING
PORTIONS OF IOWA FROM RFW WARNING CONDITIONS IS SATURDAYS
RAINFALL...AND A BIT MORE OF A GREENUP.

TUESDAY PRESENTS AN INTERESTING CHALLENGE FOR FIRE WEATHER. A WEAK
SFC FRONT WILL PASS THROUGH THE AREA EARLY IN THE DAY...HOWEVER WE
WILL BEGIN TO MIX QUICKLY BEHIND IT.  AGAIN...HAVE LOWERED DEW
POINTS BELOW GUIDANCE AND RESULTANT RH VALUES ARE AGAIN BELOW
CRITICAL LEVELS.  WINDS WILL MIX DOWN WEAKER THAN TODAY FOR
SUSTAINED WINDS...BUT FREQUENT GUSTS ABOVE 30 KNOTS ARE POSSIBLE.

WE WILL CERTAINLY BE NEAR OR AT RED FLAG CRITERIA IN MANY AREAS AND
PERHAPS FURTHER SOUTHEAST INTO WESTERN PORTIONS OF IOWA. STRONG
WINDS AND LOW HUMIDITY TODAY SHOULD FINALLY NEUTRALIZE ANY RAINFALL
THAT FELL NEAR THE MISSOURI RIVER ON SATURDAY.  LATER SHIFTS WILL
NEED TO WATCH FOR THE POTENTIAL OF A RED FLAG WARNING FOR
TUESDAY...WHICH FALLS IN LINE WITH SPC D2 FIRE WEATHER OUTLOOK.

CONDITIONS WILL LIKELY BE NEAR RED FLAG AGAIN WEDNESDAY AFTERNOON
ACROSS SOUTHWEST MINNESOTA AND ACROSS PORTIONS OF NORTHWEST IOWA.
RH VALUES ARE EXPECTED TO FALL INTO THE 15 TO 20 PERCENT RANGE
ACROSS THE AREA...KEEPING THE FIRE DANGER IN THE VERY HIGH TO
EXTREME RANGE.

WHILE WINDS WILL BE RELATIVELY LIGHT ON THURSDAY...MINIMUM RELATIVE
HUMIDITY VALUES WILL BE IN THE 15 TO 30 PERCENT RANGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...DUX
LONG TERM...
AVIATION...MJ
Hazardous weather outlook, Apr 20, 4:54 AM CDT, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 AM CDT MON APR 20 2015

SDZ038>040-050-052>071-211000-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
454 AM CDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXTREME GRASSLAND FIRE DANGER RISK IS EXPECTED THIS AFTERNOON AS
WINDS AVERAGE 25 TO 35 MPH WITH GUSTS TO 45 MPH AND HUMIDITY
VALUES DROP. OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED ON TUESDAY AFTERNOON
AS WINDS GUST AS HIGH AS 40 MPH AND HUMIDITY VALUES DROP.

OVERNIGHT LOW TEMPERATURES WILL FALL INTO THE UPPER 20S MONDAY
AND TUESDAY NIGHT. PATCHY FROST AND OR A POTENTIAL FREEZE COULD BE
POSSIBLE. THESE COLD TEMPERATURES MAY PRODUCE DAMAGE TO EXPOSED
VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-211000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-
454 AM CDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH GRASSLAND FIRE DANGER RISK IS EXPECTED THIS AFTERNOON
AS WINDS AVERAGE 25 TO 35 MPH WITH GUSTS TO 45 MPH AND HUMIDITY
VALUES DROP. OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED ON TUESDAY AFTERNOON
AS WINDS GUST AS HIGH AS 40 MPH AND HUMIDITY VALUES DROP.

OVERNIGHT LOW TEMPERATURES WILL FALL INTO THE UPPER 20S MONDAY
AND TUESDAY NIGHT. PATCHY FROST AND OR A POTENTIAL FREEZE COULD BE
POSSIBLE. THESE COLD TEMPERATURES MAY PRODUCE DAMAGE TO EXPOSED
VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:53 AM CDTFreeze WarningFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 13 more28 hr

Nearby

Red Flag Warnings in South Dakota, 2015Red Flag Warnings in Nebraska, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.